Florida, 2005

Storm Surge in Florida, June 11, 2005

June 11, 2005 · NWS TAE · 5 events in 5 counties and zones

The Walton County EMA reported storm surge heights of five feet and heavy wave action caused moderate beach erosion to beaches which were damaged by Hurricane Ivan. The Bay County EMA reported storm surge heights of three to four feet caused moderate beach erosion.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

The Walton County EMA reported storm surge heights of five feet and heavy wave action caused moderate beach erosion to beaches which were damaged by Hurricane Ivan. The Bay County EMA reported storm surge heights of three to four feet caused moderate beach erosion. Most of the recent beach re-nourishment was washed away. Moderate to heavy wave action damaged some walkways. The Gulf County EMA reported storm surge heights of three feet caused moderate beach erosion at Cape San Blas. The Stump Hole area was undermined, however County Road 30E remained open. The Franklin County EMA reported storm surge heights of three feet caused moderate beach erosion, with some loss of dunes around St George Island. Three turtle nests were destroyed at the St George State Park. Much of Alligator Point Road was washed out. The Wakulla County EMA reported storm surge heights of three to four feet forced significant amounts of seaweed ashore. No beach erosion was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 11, 10:45 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 11, 10:45 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1145 AM EDT SAT JUN 11 2005

.UPDATE...WE UPDATED THE WAA SECTION BELOW TO REFLECT THE REDUCTION
IN THE ERN EXTENT OF THE TS WARNING, AND TO DROP THE INLAND TROPICAL
STORM WARNING FOR THE INLAND COUNTIES IN THE ERN FL PANHANDLE. AS A
HEADS UP, THE FLOOD WATCH WILL LIKELY BE CANCELLED EARLY (AROUND 4
PM) IF RADAR TRENDS CONTINUE.

&&

.SYNOPSIS...
WATER VAPOR IMAGES SHOW DRY AIR WRAPPING N INTO THE CWFA...WHICH
SHOULD LIMIT HEAVY RAIN THREAT SOMEWHAT. ALTHOUGH THERE IS A RAIN
BAND EXTENDING S FROM APALACHICOLA...ITS RADAR AND SATELLITE
PRESENTATION ARE NOT IMPRESSIVE AT THIS POINT.

&&

.SHORT TERM...TODAY.
NO SIGNIFICANT CHANGES HAVE MADE. PROJECTED RAINFALL AMOUNTS IN THE
LATEST HLS HAVE CONSEQUENTLY BEEN LOWERED SOMEWHAT. WIND THREAT ALSO
APPEARS TO BE DIMINISHING OVERALL...ALTHOUGH RAINBANDS WILL STILL BE
ABLE TO DELIVER TROPICAL STORM FORCE GUSTS.

&&

.MARINE...
MADE FAIRLY SIGNIFICANT CHANGES TO THE WAVE HEIGHT GRIDS...AS BUOY
OBS SHOW A SHARP E-W GRADIENT IN SEAS (16 FT AT 42039 AND 10 FT AT
42036). EXPECT SUSTAINED WINDS AROUND 40KT OVER OUR WRN WATERS.

&&

.AVIATION...
WIDESPREAD MVFR CONDITIONS WILL PERSIST WITH LOCAL IFR IN THE
HEAVIER RAINBANDS. STRONGEST SFC WINDS ARE EXPECTED TO OCCUR AROUND
18Z TODAY WITH TS ARLENE.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH UNTIL 11 PM CDT TONIGHT ALL ZONES.
GA...FLOOD WATCH UNTIL 12 AM EDT TONIGHT ALL ZONES.
FL...HURRICANE WATCH E OF DESTIN TO INDIAN PASS, FLZ08-12-14.
     TROPICAL STORM WARNING DESTIN TO OCHLOCKONEE BAY,
      FLZ08-12-14-15.
     INLAND TROPICAL STORM WARNING FLZ07-08-12-14-15.
     FLOOD WATCH UNTIL 12 AM EDT TONIGHT ALL ZONES.

&&

SHORT TERM...TJT
LONG TERM...WOOL
Hazardous weather outlook, Jun 11, 4:41 AM EST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
541 AM EDT SAT JUN 11 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-120940-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
541 AM EDT SAT JUN 11 2005

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

...HURRICANE WATCH FOR THE FLORIDA PANHANDLE FROM INDIAN PASS WEST...
...TROPICAL STORM WARNING FOR THE FLORIDA PANHANDLE AND FLORIDA BIG
BEND FROM SAINT MARKS WEST...
...TORNADO WATCH UNTIL 5 PM EDT (4 PM CDT)...
...FLOOD WATCH FOR ALL AREAS THROUGH SATURDAY MIDNIGHT...

.DAY ONE...TODAY AND TONIGHT.
TROPICAL STORM ARLENE WILL IMPACT THE AREA TODAY AND TONIGHT...AS IT
MOVES ASHORE AROUND PENSACOLA FLORIDA. MANY HAZARDS WILL ACCOMPANY
THE STORM...AND PLEASE REFER TO THE LATEST TROPICAL STORM LOCAL
STATEMENT ISSUED BY THIS OFFICE FOR THE EXPECTED LOCAL IMPACTS FROM
THIS STORM. THIS PRODUCT IS ISSUED UNDER WMO HEADER WTUS82 KTAE...
AND UNDER THE AWIPS HEADER MIAHLSTAE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
AFTER ARLENE DEPARTS THE AREA...WINDS AND SEAS WILL GRADUALLY
SUBSIDE OVER THE COASTAL WATERS...DROPPING BELOW CAUTION BY SUNDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY NEXT WEEK.
THIS WILL ADD TO ANY FLOODING CAUSED BY ARLENE. THE NEXT FRONT
IS EXPECTED TO MOVE ACROSS THE AREA THURSDAY TO FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED TODAY THE THIS EVENING AS TROPICAL
STORM ARLENE MOVES INLAND.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

7-TREXLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 storm surge/tide. Local standard time, as filed.

Storm Surge/Tide, Coastal Walton

When
June 11, 12:00 PM EST to 6:00 PM EST
Where
Coastal Walton forecast zone
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

Storm Surge/Tide, Bay

When
June 11, 12:00 PM EST to 6:00 PM EST
Where
Bay forecast zone
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

Storm Surge/Tide, Gulf

When
June 11, 12:00 PM EST to 6:00 PM EST
Where
Gulf forecast zone
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
29.909, -85.261 (the zone’s center; the record gives no point)

Storm Surge/Tide, Franklin

When
June 11, 12:00 PM EST to 6:00 PM EST
Where
Franklin forecast zone
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
29.812, -84.800 (the zone’s center; the record gives no point)

Storm Surge/Tide, Wakulla

When
June 11, 12:00 PM EST to 6:00 PM EST
Where
Wakulla forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
30.148, -84.376 (the zone’s center; the record gives no point)

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, June 2005The 2005 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454974, 5454975, 5454976, 5454977, 5454978.